Doctors’ fears over statins may cost lives, says top medical researcher
Health tips – Doctors worrying about the safety of cholesterol-reducing statins are creating a misleading level of uncertainty that could lead to the loss of lives, according to one of the UK’s leading medical academics.
Professor Sir Rory Collins, from Oxford University, said he believes GPs and the public are being made unjustifiably suspicious of the drug, creating a situation that has echoes of the MMR vaccine controversy.
The academic, one of the country’s leading experts on the drug, is particularly unhappy with the British Medical Journal (BMJ), which has run well-publicised articles by two critics of statins that he argues are flawed and misleading.
“It is a serious disservice to British and international medicine,” he said, claiming that it was probably killing more people than had been harmed as a result of the paper on the MMR vaccine by Andrew Wakefield. “I would think the papers on statins are far worse in terms of the harm they have done.”
Statins are currently being taken in the UK by 7 million people who have at least a 20% risk of a heart attack or stroke in the next 10 years. Following a major study overseen by Collins’ team at Oxford in 2012, the National Institute for Health and Care Excellence (Nice) recommended in February that they should be given to people at only 10% risk – potentially dramatically increasing the number of people taking them.
A number of doctors are among those who have questioned the wisdom of dosing essentially healthy people to prevent – rather than treat – illness. Some of them doubt the data from the drug company trials, which has been made available to Collins and his team but to nobody else.
Collins criticised two papers published by the BMJ – one by John Abramson, a clinician working at Harvard medical school, and the other by Aseem Malhotra, a cardiologist in the UK. Both doctors said statins did not reduce mortality and that side effects meant they did more harm than good.
The Oxford academic said the side-effect claims were misleading and particularly damaging because they eroded public confidence. “We have really good data from over 100,000 people that show that the statins are very well tolerated. There are only one or two well-documented [problematic] side effects.” Myopathy, or muscle weakness, occurred in one in 10,000 people, he said, and there was a small increase in diabetes.
But the two researchers criticised by Collins said the side effects were real, with one accusing the professor of “fear-mongering”.
Abramson said the analysis by him and his team, published in the BMJ, showed statins did not significantly reduce mortality in the 20% or 10% risk groups. “This raises two issues,” Abramson said. “First, Dr Collins is fear-mongering when he says that ‘lives will be lost’ as a result of our calculations. Second, if Dr Collins believes our analysis is not correct, then he should release the patient-level data … so this discussion can be based on direct analysis of the data rather than relying upon their representation of the manufacturers’ data. At this point, I believe there is no excuse for not making this data public and the ongoing secrecy only raises the public’s level of suspicion.”
Although Malhotra accepted the benefits of statins for people who already had heart disease and prescibed them for such patients, he said “prescribing them to a low-risk group, potentially putting millions more of the UK population [on statins] would in my view be a public health disaster, contributing to chronic suffering to patients and placing a great strain on the NHS”.
The data did not show that statins prevented death or serious illness in people at low risk, he said. “Real world data also reveal that up to 20% of people suffer disabling side effects that result in discontinuation of the drug. The side effects include fatigue, muscle pain, stomach complaints, short-term memory loss, and erectile dysfunction.”
Dr Fiona Godlee, editor of the BMJ, said major issues were raised in the papers that deserved public debate – particularly the potential medicalisation of a large proportion of the population and the lack of access to data held by drug companies. Although Collins had seen the full data, Ebrahim and the Cochrane collaboration had not. “To rely on one meta-analysis by one group is no longer acceptable,” she said.
She dismissed Collins’ suggestion that there was a similarity between the BMJ’s publication of the statin papers and the Lancet’s 1997 decision to publish the controversial paper by Andrew Wakefield that wrongly suggested a link between MMR and autism.
“This is a debate that has been ongoing – the BMJ did not start it. Extending the statins to healthy people at low risk is an enormously important decision which should be subject to debate and question.”
The BMJ had already invited Collins to write a critique of the papers for publication, she added.
A study two weeks ago in the European Journal of Preventive Cardiology, which looked at drug company trial data, found that as many people experienced side effects on placebo dummy pills as on the statins. Dr Ben Goldacre, one of the authors of the study, said participants may have experienced the “nocebo” effect – where people believe they are experiencing the side effects they have heard the drugs may induce. But the flaw in the study, he said, was that the authors did not have access to the full data from the pharmaceutical companies behind the drugs.
‘I suffered terrible aching limbs’
Claire Rumble has experienced both sides of the coin when it comes to the side effects of statins.
The 47-year-old, from Llanelli, Wales, was put on a cholesterol-lowering drug after having three heart attacks within 36 hours in 2009. The diagnosis was a blocked artery and despite her cholesterol not being particularly high, the consultant said that she should start taking statins. Rumble was prescribed Simvastatin but, as with others who have reported side effects from using statins, she developed muscle pains.
“I suffered terrible aching limbs,” she recalled. “I got it for six to eight months. I thought my body was adapting to the tablets. My arms and legs just felt very heavy, it could make you feel quite fluey.”
After the aches failed to disappear, Rumble, a fundraiser for Hafan Dda NHS trust and supporter of the British Heart Foundation, went back to the doctor, who put her on a different statin, Rosuvastatin.
“Within days of changing, I felt much much better and haven’t had a day’s problem since. I would recommend that if you are suffering aching muscles, go and see your GP and change [your medicine],” she said.
Despite her problems with Simvastatin, Rumble is philosophical. “Maybe Simvastatin wasn’t suitable for myself but I’m sure many people could take it without experiencing side effects.”
As if to prove her point, Susan Saul, an insulin-dependent diabetic from Stanmore, north-west London, had a completely different experience with the same two drugs.
With a history of high cholesterol and heart problems in her family, Saul was prescribed Simvastatin more than 10 years ago as a precaution. But after about a year she was moved on to Rosuvastatin, in the belief that it might be more effective. “Within a few days I noticed I was getting very severe leg cramps,” said Saul, a supporter of Heart UK. “It was awful, mostly at night.”
She read the accompanying leaflet which identified her symptoms as a possible, if rare, side effect. “I persevered for about two weeks but if anything they were getting more frequent and intense. I got changed back to the original [Simvastatin] and they went away almost immediately.” Saul said she has experienced no problems since.
The research from Imperial College London’s National Heart and Lung Institute that prompted the side-effects row suggested that some of the ailments suffered by statins users were not as a consequence of the drugs, but Saul believes her cramps were.
“My feeling on statins is that, as with any drug, different drugs suit different people,” she said. “You have side effects with any medication. Each time I go to my diabetes clinic and get my cholesterol checked, if it’s gone down further, I think the statins are doing the job, they are working. I think the benefits outweigh the risks.”